Virginia, 2025Flash Flooding and Flooding in Virginia, February 15 to 17, 2025
February 15 to 17, 2025 · NWS MRX · 11 events in 5 counties and zones
A strong synoptic system with heavy rainfall during warm front passage followed by additional rainfall during the severe thunderstorms along the cold front led to reports of flooding in northern portions of East Tennessee. Additionally, strong winds powered by strong winds aloft mixed to the surface, bringing wind advisory conditions to the whole area, a few high wind reports, and some wind…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong synoptic system with heavy rainfall during warm front passage followed by additional rainfall during the severe thunderstorms along the cold front led to reports of flooding in northern portions of East Tennessee. Additionally, strong winds powered by strong winds aloft mixed to the surface, bringing wind advisory conditions to the whole area, a few high wind reports, and some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 15, 6:14 AM EST, 1 minute earlier.
Area forecast discussion, Feb 15, 6:14 AM EST, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
614 AM EST Sat Feb 15 2025
...New AVIATION...
.SHORT TERM...
(Today through Sunday)
Issued at 336 AM EST Sat Feb 15 2025
Key Messages:
1. Rain will spread into the area this morning, heavy at times in
northern sections where flooding will be a potential threat.
2. High mountain wave winds in the mountains and foothills today and
continuting into Sunday; strong winds area wide tonight and Sunday
morning.
3. Cold frontal passage Sunday morning followed by cold advection
and NW flow snow showers in the TN mountains and parts of SW VA
during the afternoon.
Discussion:
A dynamic weather system is taking shape this morning over the
central US, which will affect our area through Sunday with multiple
impacts and potential hazards.
Winds: We are already seeing strengthening winds in the higher
elevations of East TN, with gusts observed in the 30-40 mph range.
This will continue to trend upward as the pressure gradient tightens
across the mountains between the CAD ridge to our east and the
deepening low to our west. Gusts in the mountains today will likely
reach 50-60 mph in the usual wind-prone areas, with wind speeds
peaking tonight with gusts around 70 mph as the surface low tracks
into the lower OH Valley region and the LLJ increases to 60-70 kt
over Middle TN. Winds aloft may be able to mix down to the surface
tonight ahead of the approaching cold front, so the entire area will
likely see wind gusts of 35-45 mph, and post-frontal winds may
continue to gust in that range until around noon on Sunday. A Wind
Advisory will be hoisted for the entire area from midnight tonight
to noon Sunday.
Flooding: Not much has changed from previous forecasts regarding
precip amounts and flooding potential. The highest threat area
remains in the northern Cumberland Plateau counties and SW VA, where
FFG values are lowest, just a little over 1 inch for 3 hour FFG, and
around 1.5 for 6 hour FFG. Those areas will likely see around that
much rain today, mainly between 12-18Z. Through the afternoon, the
precip axis will shift north of the area as a deep southerly flow
develops ahead of the approaching upper trough. A second round of
heavy rainfall will come with the frontal passage late tonight and
Sunday morning. An additional 0.5 to 1 inch is expected during this
time.
Severe: The severe threat appears low for our area given that the
limited instability will mainly be elevated, and convection to our
west this afternoon/evening will be weakening as it moves east into
a more stable environment. Still, even with a little elevated
instability, given the strong winds aloft, a few thunderstorms will
be capable of bringing those winds aloft down to the surface at
times. Our southwestern counties will have the highest potential for
thunderstorms tonight. Any tornado threat appears to be well south
of our area where storms will be surface-based.
Snow: Cold advection develops in earnest tomorrow afternoon behind
the cold frontal passage and undreneath the deep mid/upper trough. A
30-40 kt W-NW flow and steepening lapse rates will create upslope
showers in parts of SW VA and the East TN mountains during the
afternoon. Falling temperatures will change these showers from rain
to snow, mainly in the higher elevations where accumulation up to 1
inch will be possible before sunset.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 336 AM EST Sat Feb 15 2025
Key Messages:
1. A much colder airmass arrives late Sunday with light snow showers
continuing into the evening across northeast TN, southwest VA, and
the southern Appalachians. Snowfall amounts look to be light.
2. Cold temperatures this upcoming week with increasing chance for
another winter system developing to the south with the potential to
bring some snowfall to a significant portion of the area Wednesday
and Wednesday night.
3. An increasing chance of much below normal temperatures Thursday
and Friday with Arctic front moving in behind snowfall and
temperatures mostly below freezing.
Discussion:
In the northwest flow pattern Sunday night there should be low level
hanging around through the evening and the clouds get hung up in the
valley and the cold temperatures will wring out some light snow
showers across extreme northeast Tennessee, southwest Virginia, and
the Appalachians south to the Smokies. The snowfall accumulations
are expected to be light by early Monday as the last few days have
been around 50 degrees ahead of the front. Surface soil temperatures
are estimated to be in the upper 30s in southwest Virginia and lower
40s in east central Tennessee so this will be warm enough to melt
some of the initial snow. But grassy and elevated surfaces could see
a dusting of snow to a few tenths lower elevations, and higher
amounts around an inch or 2 are possible across the highest
elevations near Roan Mountain and the Smoky Mountains by Monday
morning.
For Monday and Tuesday there will be a break from the rain and snow
with higher pressure building southeast from the northern plains
dropping temperatures 20 degrees in the southwest Virginia mountains
to about 10 degrees from Sundays highs in southeast Tennessee.
Northwest winds will continue through the morning with wind chills
in the teens and 20s lower elevations. The upper level eastern US
troughing Sunday will become zonal by Monday night and by Tuesday
another trough develops over the Rockies and Plains states. Winds
will be light Monday night and Tuesday and temperatures should warm
several degrees with mostly sunny skies and the longer day lengths
now. Clouds will increase Tuesday night. Lower pressure is expected
to develop along the Gulf coast with moisture overrunning the
developing system as it spreads into the Ohio and Tennessee Valleys.
Uncertainty with the track of this system but with the cold air in
place Tuesday night some light snow is expected across much of the
area into Wednesday morning. It will be colder east of the
Appalachians with likely cold air trapped there and some warming
aloft Wednesday to change the snow to rain. As the system tracks
into Georgia later Wednesday and then reaches the Atlantic coast by
evening colder air will be wrapped behind it and snow levels will
drop.
It looks like the most significant snow for the lower elevations
will be Wednesday night and the higher elevations will see even more
snow. The WPC Day 5 Winter Weather Outlook or Wednesday to Thursday
morning period shows a 10 to 30 percent chance of 0.25 inch liquid
equivalent of snowfall for much of east TN and for the northeast
part, higher elevations of east Tennessee mountains and southwest
Virginia it shows a 30 to 50 percent chance of 0.25 inch liquid
equivalent of snowfall. A significant trough moving into the back
side of the trough with a 1048 high over the plains will usher in
some Arctic air and drop temperatures into the teens and 20s by
Thursday morning with the snow ending. Clouds will likely linger
over much of the area into the afternoon with the strong cold air
advection and give the eastern mountains some more snowfall. Highs
Thursday will be below freezing over much of the region and drop to
frigid levels by Friday only slow warming Friday and any snow cover
could delay warming.
&&
.AVIATION...
(12Z TAFS)
Issued at 610 AM EST Sat Feb 15 2025
Strong winds aloft will produce LLWS at all sites through today
and this evening, until winds are able to mix to the surface
tonight. An area of rain is spreading north and will move into TRI
soon, but with downslope winds conditions should be predominantly
VFR, but possibly MVFR vis with heavier rain. Cigs are MVFR at CHA
now but are forecast to drop to IFR in the late morning and remain
there through the day. Tonight, a cold front will move through and
bring rain to all sites, possibly heavy with IFR vis at times.
Winds will be gusty tonight just ahead of the front and behind it
late in the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 60 48 58 26 / 40 100 40 0
Knoxville McGhee Tyson Airport, TN 62 48 57 25 / 50 100 90 10
Oak Ridge, TN 59 45 56 24 / 70 100 70 10
Tri Cities Airport, TN 59 48 56 23 / 80 80 100 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from midnight tonight to noon EST Sunday for
Cherokee-Clay.
TN...Wind Advisory from midnight EST /11 PM CST/ tonight to noon EST
/11 AM CST/ Sunday for Anderson-Bledsoe-Bradley-Campbell-
Claiborne-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
Jefferson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-North
Sevier-Northwest Blount-Northwest Carter-Northwest Cocke-
Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
Sequatchie-Sullivan-Union-Washington TN-West Polk.
Flood Watch through Sunday morning for Bledsoe-Campbell-
Claiborne-Hancock-Marion-Morgan-Scott TN-Sequatchie.
High Wind Warning until noon EST Sunday for Blount Smoky
Mountains-Cocke Smoky Mountains-East Polk-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...Wind Advisory from midnight tonight to noon EST Sunday for Lee-
Russell-Scott VA-Washington VA-Wise.
Flood Watch through Sunday morning for Lee-Russell-Scott VA-Wise.
&&
SHORT TERM...DGS
LONG TERM....TD
AVIATION...DGSHazardous weather outlook, Feb 15, 4:06 AM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
406 AM EST Sat Feb 15 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
406 AM EST Sat Feb 15 2025 /306 AM CST Sat Feb 15 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
The potential exists for significant flooding as multiple rounds
of rainfall are expected from this morning through Sunday morning,
with heavy rainfall rates possible at times. Total rainfall in
excess of 2 inches is expected in southwest Virginia and the
northern Cumberland Plateau area through Sunday morning. Stream
and river flooding, flooded roads, as well as mud and rock slides
are all possible. A Flood Watch is in effect.
Mountain wave high winds are likely across the Tennessee
mountains and adjacent foothills, where wind gusts up to 70 mph
are possible. In addition, strong wind gusts are expected across
the entire area from midnight tonight until noon Sunday, with
gusts up to 45 mph. This could cause downed trees and power
outages due to saturated grounds.
Southern portions of East Tennessee, including the Chattanooga
area, are highlighted in a Slight Risk for severe thunderstorms
Saturday night. Damaging winds will be the main threat from
thunderstorms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Significant flooding through Sunday morning is possible with heavy
rainfall. A Flood Watch is in effect until noon Sunday. Strong
wind gusts are expected across the entire area until noon Sunday,
with gusts up to 45 mph in the advisory area and 70 mph in the
east Tennessee mountains and foothills. This could cause downed
trees and power outages due to saturated grounds.
A developing system along the Gulf coast Tuesday night will
spread moisture north into the Tennessee Valley through Wednesday
night. With a colder airmass in place some light snow is expected
across lower elevations and more significant snowfall across the
higher elevations.
.SPOTTER INFORMATION STATEMENT...
Detailed reports of flooding, severe thunderstorm damage and non
thunderstorm high wind damage this weekend will be appreciated.
Flood, Scott
- When
- February 15, 6:15 AM EST to February 17, 9:30 PM EST
- Where
- Scott County, 29.92 mi W of Bristol to 31.56 mi W of Bristol
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.684, -82.730
Heavy rains on the 15th send the Clinch river at Speers Ferry into minor flood stage during the evening of the 15th. It crested just over moderate flood stage at 28.16 ft on the afternoon of the 16th, then fell back below flood stage on the evening of the 17th.
Flash Flood, Wise
- When
- February 15, 12:00 PM EST to 3:00 PM EST
- Where
- Wise County, 0.35 mi S of Glamorgan to 0.74 mi E of Dorchester
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.995, -82.601
Reports of 3 to 4 foot deep water over the intersection of Turkey Branch Road and Hurricane Road. Also several reports of water over the road on Highway 58 between Coeburn and Norton.
Flash Flood, Lee
- When
- February 15, 12:25 PM EST to 3:00 PM EST
- Where
- Lee County, 0.89 mi NW of Jonesville to 1.1 mi WNW of Jonesville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.690, -83.110
Social media picture of Town Branch road closed.
Flash Flood, Scott
- When
- February 15, 1:36 PM EST to 3:00 PM EST
- Where
- Scott County, 1.11 mi W of Duffield to 0.84 mi SW of Duffield
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.720, -82.800
Social media picture of fast moving water over US-23.
Flash Flood, Wise
- When
- February 15, 4:15 PM EST to 11:00 PM EST
- Where
- Wise County, 0.87 mi SE of Pound to 1.29 mi SE of Pound
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.123, -82.607
Numerous reports of flooding affecting roads and structures in Pound and other locations in Wise County.
Flood, Russell
- When
- February 15, 5:45 PM EST to February 17, 2:45 AM EST
- Where
- Russell County, 0.99 mi E of Cleveland to 0.93 mi SE of Cleveland
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.949, -82.152
Heavy rains on the 15th caused the Clinch river at Cleveland to go into flood stage during the late afternoon hours on the 15th, cresting 20.48 feet on the 16th, and falling back below flood stage during the early morning hours on the 17th. Impact statements state water affects a few houses both on Main Street and adjacent to the ballpark entrance, and approximately 35 acres about two miles up and downstream from the Highway 82 bridge. No damages reported by emergency management.
Flash Flood, Wise
- When
- February 15, 6:46 PM EST to 11:00 PM EST
- Where
- Wise County, 0.4 mi W of Bondtown to 0.32 mi NW of Maytown
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.950, -82.477
Water rescues, flooding around homes, and road closures have been reported in Wise County.
Flood, Lee
- When
- February 15, 7:00 PM EST to February 16, 9:15 PM EST
- Where
- Lee County, 1.03 mi NNE of Unthanks to 0.84 mi SE of Bowling
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.633, -83.211
Heavy rains on the 15th sent the Powell river near Jonesville that evening, with the river remaining in flood stage until the evening of the 16th. It crested around 28 ft during the early morning hours of the 16th.
Flash Flood, Washington
- When
- February 15, 7:20 PM EST to 11:00 PM EST
- Where
- Washington County, 0.78 mi ENE of Abingdon to 1.51 mi W of Abingdon
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.716, -81.968
Many reports of flooding issues and road closures in Abingdon.
Flood, Scott
- When
- February 16, 2:45 AM EST to February 17, 6:00 PM EST
- Where
- Scott County, 0.55 mi SSW of Holston Spgs to 1.97 mi ESE of Weber City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.613, -82.605
Heavy rains forced the North Fork Holston River into minor flood stage during the early morning hours on February 16th, and would cross into moderate stage just before lunch. Data was lost shortly thereafter, however per the USGS, it crested at 15.89 during the afternoon of February 16th.
Flash Flood, Washington
- When
- February 16, 7:15 AM EST to 2:00 PM EST
- Where
- Washington County, 2.76 mi W of Plasterco to 2.78 mi N of Clinchburg
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.870, -81.830
Social media picture of flooded homes and impassable roads.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kentucky, February 15 to 17, 20256 deaths · $130,000 · EF1 · 33 events
- Flash Flooding and Flooding in West Virginia, February 15 to 19, 20253 deaths · $15 million · 50 kt wind · 73 events
- Flash Flooding and Debris Flow in Kentucky, February 15 to 17, 20252 deaths · 1 injured · $4.3 million · 71 events
- Winter Storm and Winter Weather in Montana, February 15 to 18, 20253 deaths · 8 events
- Tornadoes and Damaging Winds in Alabama, February 15 to 16, 20251 injured · $450,000 · EF2 · 96 events
- Tornado and Flash Flooding in Tennessee, February 15 to 17, 2025$5.5 million · EF2 · 44 events
- Flash Flooding and Flooding in Virginia, February 15 to 17, 20251 death · $225,000 · 34 events
- Flash Flooding and Flooding in Tennessee, February 15 to 18, 2025$2.1 million · 1 in hail · 51 events
- Cold in Illinois, February 15, 20251 death · 1 event
- Cold in Arizona, February 15, 20251 death · 1 event
- Flash Flooding and Flooding in Virginia, February 15 to 16, 2025$11 million · 10 events
- Flash Flooding and Flooding in West Virginia, February 15 to 17, 2025$2.2 million · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242752, 1242759, 1242760, 1242761, 1242762, 1242751, 1242764, 1242584, 1242769, 1242776, 1242773.